The term synthetic drug refers to non-organic, chemically manufactured and unpredictably unsafe drugs such as Meth-amphetamine, MDMA, GHB, Kat and Ketamine. These drugs are manufactured by back street-chemists and are highly toxic and very often fatal.Strength’s vary and the death toll is rising. There is a trend at the moment affecting the global population, where teenagers as young as 12 years old are trying these synthetic drugs and are having heart attacks and other major respiratory failures.These drugs are seen as “club drugs” but kids who are not old enough to go to clubs still have access to these drugs and are abusing them at alarming rates.
Synthetic Cannabinoids and Cathinones
Synthetic Cannabinoids, commonly known as synthetic marijuana, K2 or Spice, are sold in legal retail outlets as “herbal incense” or “potpourri”, and synthetic Cathinones are often sold as “bath salts” or “jewellery cleaner”. They are labelled not for human consumption to mask their intended purpose and so that Governments around the world are not able to make it illegal.
Risk to the Public Health:
- The contents and effects of synthetic cannabinoids and cathinones are unpredictable due to a constantly changing variety of chemicals used in manufacturing processes devoid of quality controls and government regulatory oversight.
- Health warnings have been issued by numerous public health authorities and poison control centres describing the adverse health effects associated with the use of synthetic drugs.
- The effects of synthetic cannabinoids include severe agitation and anxiety, nausea, vomiting, tachycardia (fast, racing heartbeat), elevated blood pressure, tremors and seizures, hallucinations, dilated pupils, and suicidal and other harmful thoughts and/or actions.
- Similar to the adverse effects of cocaine, LSD, and methamphetamine, synthetic cathinone use is associated with increased heart rate and blood pressure, chest pain, extreme paranoia, hallucinations, delusions, and violent behaviour, which causes users to harm themselves or others.
Lately we have seen very troubling viral videos and pictures going around on social media channels of people using these synthetic drugs and having seizures and fits. There have been posts on Facebook of people dying because of these drugs. Mothers and fathers begging and pleading for other parents to look out for the signs of drug abuse because the reality is, people are dying from addiction every day.